Louisiana, 2008

Tornado and Hail in Louisiana, January 10, 2008

January 10, 2008 · NWS LIX · 4 events in 3 counties and zones

A strong cold front associated with a vigorous upper level disturbance produced scattered strong to severe thunderstorms over southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front associated with a vigorous upper level disturbance produced scattered strong to severe thunderstorms over southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 10, 7:58 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 10, 7:58 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 AM CST THU JAN 10 2008

.UPDATE...
UPDATED GRIDS AND WILL UPDATE TEXT PRODUCTS SHORTLY. FIRST UPDATE
WAS FOR CANCELLATION OF DENSE FOG ADVISORY AND SECOND UPDATE IS
FOR RECENTLY ISSUED TORNADO WATCH 16 WHICH IS IN EFFECT FOR
PORTIONS OF THE NORTH AND WEST FORECAST AREA UNTIL 4 PM.

&&

.PREV DISCUSSION... /ISSUED 452 AM CST THU JAN 10 2008/

SHORT TERM...
MOST OF OUR ACTIVE WEATHER OVER THE NEXT WEEK WILL OCCUR TODAY AND
TONIGHT. FIRST CONCERN EARLY THIS MORNING IS THE AREAS OF DENSE
FOG THAT HAVE BEEN REPORTED SINCE LATE EVENING. THE FOG HAS NOT
BEEN WIDESPREAD AND CONSISTENTLY PRODUCING VISIBILITIES OF 1/4
MILE OR LESS...HOWEVER...IT IS STILL PREVALENT ENOUGH TO JUSTIFY
KEEPING THE DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM. INCREASING
BOUNDARY LAYER WINDS...INSTABILITY...AND SHOWERS SHOULD CAUSE THE
FOG TO LIFT AND VISIBILITIES TO IMPROVE BY MID MORNING.

THE MAIN CONCERN TODAY IS SEVERE THUNDERSTORM AND HEAVY RAIN
POTENTIAL. WATER VAPOR LOOPS SHOW A WELL DEFINED SHORTWAVE TROUGH
MOVING EAST ACROSS THE PLAINS STATES WITH AN UPPER JET SPEED MAX
LIFTING OUT OF CENTRAL TX INTO THE OZARKS. AT THE SURFACE...LOW
PRESSURE IS WAY UP IN KS WITH A COLD FRONT EXTENDING SOUTH INTO
CENTRAL TX. THE SHORTWAVE AND COLD FRONT ARE EXPECTED TO MAINTAIN
THEIR INTENSITY AS THEY MOVE EASTWARD INTO THE LOWER MS VALLEY
TODAY AND TONIGHT. UPPER LEVEL DIVERGENCE WILL BE HIGH AND
COINCIDENT WITH THE STRONG LOW LEVEL MOISTURE FLUX CONVERGENCE
ASSOCIATED WITH THE FRONTAL BAND. VERTICAL SHEAR WILL BE VERY
FAVORABLE FOR SEVERE THUNDERSTORMS. INSTABILITY IS NOT EXPECTED TO
BE HIGH...BUT MODEST BOUYANCY WITH CAPES OF 500 TO 1000 J/KG ARE
LIKELY AS SURFACE DEWPOINTS ARE LIKELY TO REMAIN IN AT LEAST THE
MID TO UPPER 60S AHEAD OF THE FRONT. THE ENTIRE AREA IS IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH ALL MODES AND TYPES OF
SEVERE WEATHER POSSIBLE FROM DISCREET SUPERCELLS...AND LINES WITH
LEWPS AND BOWS ALONG THE MAIN LINE. THE AREA WITH THE HIGHEST
VALUES OF SHEAR AND INSTABILITY IS LIKELY TO BE OVER AREAS NORTH
OF LAKE PONTCHARTRAIN AND ACROSS SOUTH MS...AND A PORTION OF THIS
AREA COULD BE UPGRADED TO A HIGHER RISK OF SEVERE LATER ONCE AREAS
OF BETTER SURFACE HEATING BECOME ESTABLISHED. THE MOST ACTIVE TIME
OF THUNDERSTORMS...SEVERE POTENTIAL...AND HEAVY RAINFALL WILL BE
IN THE AFTERNOON FROM THE MCCOMB AREA TO NEAR BATON ROUGE...AND
DURING THE LATE AFTERNOON AND EVENING HOURS FROM THE NEW ORLEANS
AREA TO THE MS GULF COAST.

THE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA DURING THE LATE
AFTERNOON AND EVENING HOURS AND RAIN WILL GENERALLY DIMINISH AND
END WITH THE FRONTAL PASSAGE. COOLER AND DRIER AIR WILL MAKE ITS
WAY INTO THE AREA LATER TONIGHT INTO FRIDAY AND SATURDAY.

LONG TERM...
AM KEEPING A DRY FORECAST THIS WEEKEND DESPITE AN OCCASIONAL /LIKE
THE LATEST 06Z/ GFS RUN WHICH SHOWS A VERY POTENT SHORTWAVE TROUGH
MOVING NEAR THE NORTHWEST AND CENTRAL GULF COAST SATURDAY NIGHT
AND SUNDAY MORNING WITH RAIN SPREADING INLAND ACROSS THE FORECAST
AREA. THE ECMWF CONTINUES TO SHOW A WEAKER UPPER SYSTEM AND ONLY
MODEST SURFACE LOW DEVELOPMENT FROM THE CENTRAL INTO THE NORTHEAST
GULF WITH SOME THREAT OF RAIN OVER THE COASTAL WATERS...AND WILL
CONTINUE TO FAVOR THAT SOLUTION.

ANOTHER WEATHER SYSTEM MAY BRING THE NEXT THREAT OF SHOWERS AND
POSSIBLE THUNDERSTORMS THURSDAY INTO FRIDAY.

AVIATION...
VIS AND CIGS ARE GOING TO STAY WITHIN IFR CRITERIA UNTIL AFTER
SUNRISE. WARMING AND STRONGER WINDS SHOULD DISPERSE THE FOG INTO LOW
AND MID LEVEL DECKS BY MID MORNING OVER ALL TERMINALS. WINDS WILL
GENERALLY BE VEERING FROM SOUTHEAST TO SOUTH OVER THE TAF PERIOD AND
WILL REMAIN IN THE 10 KT RANGE DURING THE EARLY MORNING. THESE WINDS
ARE EXPECTED TO INCREASE TO THE 15 KNOT RANGE BY LATE MORNING FOR
ALL SITES. THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS AT EACH
TERMINAL STARTING AROUND NOON THROUGH MIDNIGHT FROM WEST TO EAST AS
THE COLD FRONT MOVES THROUGH THE AREA.

MARINE...
NO MAJOR HEADLINES EXPECTED THROUGH TONIGHT. WILL HEADLINE FOR
SCC(SMALL CRAFT EXERCISE CAUTION) AS SOUTHERLY WINDS INCREASE TO THE 15
TO 20 KNOT RANGE TODAY. SEA FOG WILL CONTINUE TO AFFECT THE
NEAR SHORE COASTAL WATERS THROUGH ABOUT 10 AM. WINDS WILL GENERALLY
BE SOUTHERLY AT 15 KTS TONIGHT BEFORE A COLD FRONT MOVES THROUGH THE
REGION. BEHIND THE FRONT...WINDS WILL SHIFT TO THE NORTH AND
INCREASE TO AROUND 20 KTS. SEAS WILL BUILD BEHIND THE FRONT AND TOP
OUT AROUND 6 FEET BY THE 30 MILE MARKER. SEAS WILL BE LESS THAN 6
FEET WITH DISTANCES CLOSER TO SHORE. THE SURFACE HIGH WILL SLIDE
EASTWARD ON SATURDAY CAUSING WINDS TO BECOME MORE EASTERLY AND SEAS
TO SUBSIDE. ANOTHER SURFACE LOW IS EXPECTED TO DEVELOP OVER THE GULF
AND MOVE NORTHEASTWARD STAYING SOUTH OF THE COASTAL WATERS. HIGH
PRESSURE AGAIN BUILDS INTO THE COASTAL WATERS ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  43  60  37 /  90  60  10   0
BTR  74  46  62  39 /  90  60  10   0
MSY  75  51  61  45 /  70  80  10   0
GPT  73  50  62  40 /  60  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, Jan 10, 7:24 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
724 AM CST THU JAN 10 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-101800-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
724 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

OTHER THAN SOME LINGERING DENSE FOG OVER PORTIONS OF LAKE
PONTCHARTRAIN EARLY THIS MORNING...FOG IS NO LONGER EXPECTED TO BE
A PROBLEM OVER OTHER AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING...THEN
THUNDERSTORMS WILL BECOME NUMEROUS AHEAD OF A COLD FRONT THIS
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
GENERALLY IN THE LATE MORNING AND AFTERNOON FROM THE BATON ROUGE AREA
OF EAST CENTRAL LOUISIANA INTO SOUTHWEST MISSISSIPPI...AND SOUTH AND
EAST TO AREAS NORTH AND WEST OF LAKE PONTCHARTRAIN. THE RISK OF
SEVERE THUNDERSTORMS WILL CONTINUE TO SPREAD SOUTHEAST DURING THE
LATE AFTERNOON AND EVENING HOURS ACROSS THE GREATER NEW ORLEANS AREA
AND COASTAL SECTIONS OF SOUTHEAST LOUISIANA...INTO COASTAL SECTIONS
OF MISSISSIPPI.

THE MAIN THREATS FROM SEVERE THUNDERSTORMS WILL BE STRONG DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WITH THE HIGHEST RISK
ACROSS AREAS NORTH OF LAKE PONTCHARTRAIN AND ACROSS SOUTH
MISSISSIPPI.

AREAS OF HEAVY RAIN ARE ALSO EXPECTED OVER PORTIONS OF THE AREA
TODAY INTO THIS EVENING. WIDESPREAD RAINFALL AMOUNTS AROUND ONE INCH
ARE EXPECTED WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS MORNING...AND ESPECIALLY THIS
AFTERNOON AND EVENING.

22

In the hours before

Special weather statement, Jan 10, 8:44 AM CST, 36 minutes before
LAZ034>036-046>048-101530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
844 AM CST THU JAN 10 2008

...STRONG THUNDERSTORM AFFECTING THE FELICIANAS...POINTE COUPEE
PARISH...AND NORTHERN PORTIONS OF BATON ROUGE...

AT 843 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR KROTZ SPRINGS...OR
ABOUT 3 MILES SOUTHWEST OF LIVONIA...MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ROADS AND ERWINVILLE AT 900 AM.
ST. FRANCISVILLE AT 915 AM.
ZACHARY AT 930 AM.

WIND GUSTS TO 45 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, East Feliciana

When
January 10, 9:20 AM CST
Where
East Feliciana County, Clinton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.870, -91.030

Golfball size hail was observed.

Thunderstorm Wind, East Feliciana

When
January 10, 10:00 AM CST
Where
East Feliciana County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.830, -91.220

Thunderstorm winds overturned a large bleacher at a ballfield.

Hail, St. Helena

When
January 10, 11:25 AM CST to 11:30 AM CST
Where
St. Helena County, 3 mi W of Greensburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.820, -90.721

Nickel size hail was reported just west of Greensburg and at several other sites across the parish.

Tornado, Pointe Coupee

When
January 10, 1:10 PM CST to 1:12 PM CST
Where
Pointe Coupee County, 2 mi W of New Roads
Rating
EF1
Path length
0.25 mi
Path width
30 yd
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
30.680, -91.464

A tornado briefly touched down damaging several industrial buildings of a farm equipment dealer near the intersection of Louisiana Highway 3131 and Louisiana Highway 1. Several large doors were blown in and a large portion of a roof was torn off. In addition, several windows were broken. Pieces of debris were scattered about one quarter mile into an open field and trees. Also, a nearby railroad safety cross arm was broken or sheared off from its mount.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 76609, 76610, 76611, 76608.